Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 195, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 1998, 3:03 PM CDT for Monroe County, Alabama. It was in force for 72 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 3:03 PM CDT (20:03 UTC)
- Expired
- Jun 20, 1998, 4:15 PM CDT
- In force
- 72 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Monroe County, AL
The radar
The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:10 PM CDT | Hail 1 | Monroeville, AL | Quarter size hail was reported near Monroeville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1738 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492 WUUS1 KMOB 202001 RRA SVRMOB ALC099-202115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 303 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 415 PM CDT * AT 302 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF BEATRICE OR 2 MILES EAST OF NADAWAH... AS INDICATED BY DOPPLER RADAR... MOVING NORTHWEST 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - NADAWAH BY 310 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 AM CDT, 11 hours 56 minutes earlier.
Area forecast discussion, Jun 20, 3:07 AM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 307 AM CDT SAT JUN 20 1998 MESOSCALE BOUNDARIES LEFT OVER FROM PREVIOUS DAYS CONVECTION AND PASSAGE OF OUTFLOW BOUNDARY NOW LOCATED OFFSHORE WILL SERVE AS INITIATING MECHANISMS TODAY. MILD MID LEVEL SHORT WAVE WILL REMAIN ESSENTIALLY STALLED ACROSS CWA THROUGH 00Z MONDAY AND IS WEAKLY REFLECTED AT LOW LEVELS. THINK THAT CHANCE POPS IN ZONES LOOK GOOD FOR TODAY BUT WITH WIDELY SCATTERED POPS FOR THIS EVENING AS WELL. H85 RIDGE MEANWHILE SLOWLY BUILDS ACROSS THE SOUTHEAST U.S. THROUGH 00Z MONDAY AS MIDWEST SFC-H5 SYSTEM LIFTS NORTHEAST. DESPITE BUILDING RIDGE...SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY WILL REMAIN TO SUPPORT SMALL CHANCE POPS. OVER THE COASTAL WATERS...RIDGING BUILDS SLIGHTLY OVER THE NORTHERN GULF THROUGH SUN. WEST/SOUTHWEST WINDS AT 10/15 KNOTS WILL CONTINUE WITH SEAS 2/3 FEET. MOB 94/75/94/74 3221 PNS 95/76/94/75 3221 DTS 88/78/88/77 3221 EVR 95/74/95/73 3121 29
In the hours before
Special weather statement, Jun 20, 10:25 AM CDT, 4 hours 38 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-211200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1025 AM CDT SAT JUN 20 1998 DAYTIME HEATING WILL ONCE AGAIN PRODUCE AN UNSTABLE ATMOSPHERE ACROSS THE REGION BY THE EARLY AFTERNOON. SEVERAL COOL SPOTS LEFT BY THE PREVIOUS DAYS THUNDERSTORM ACTIVITY WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO INITIATE SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS. THE THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH IN COVERAGE AND INTENSITY DURING THE EVENING. SOMEWHAT DRY AIR AT MID LEVELS IN THE ATMOSPHERE WILL ALLOW FOR ANY THUNDERSTORMS THAT DO DEVELOP TO PRODUCE STRONG GUSTY WINDS...AND IT IS POSSIBLE THAT A FEW STORMS WILL ATTAIN SEVERE LIMITS DURING THE MID AFTERNOON THROUGH EARLY EVENING HOURS. ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:06 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 54 min |
| Jun 19, 8:03 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 57 min |
| Jun 19, 8:30 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 60 min |
| Jun 19, 8:35 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 55 min |
| Jun 19, 9:01 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 74 min |
| Jun 20, 2:58 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 77 min |
| Jun 20, 3:21 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 69 min |
| Jun 20, 3:39 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 81 min |
| Jun 20, 3:48 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 72 min |
| Jun 20, 3:58 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 77 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 57 min |
| Jun 20, 5:48 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 57 min |
| Jun 20, 6:06 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 69 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.